Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Neutropenia as a Complication of High-Dose Intravenous Immunoglobulin Therapy in Adult Patients With Neuroimmunologic Disorders

Matsuda, Masayuki*; Hosoda, Waki*; Sekijima, Yoshiki*; Hoshi, Kenichi*; Hashimoto, Takao*; Itoh, Susumu; Ikeda, Shu-ichi*

ORIGINAL ARTICLES
Buy

To investigate clinical aspects of the neutropenia induced by high-dose intravenous immunoglobulin therapy (IVIG) we performed serial hematology, including differentiation of white blood cells (WBC), before and after 22 instances of IVIG in 16 patients with neuroimmunologic disorders. WBC and neutrophils showed a significant decrease with a nadir 2 days after IVIG, but returned to previous values by 14 days with no treatment except in 2 cases. No patient showed any infectious complication. Both WBC and neutrophils were significantly decreased in cases without corticosteroid therapy but not in those with medication. In nine instances (4 with and 5 without corticosteroid treatment), CD11b and CD16 on neutrophils were investigated using flow cytometry. In 3 of 5 instances without corticosteroid treatment the expression of CD11b was decreased after IVIG, while no change was detected in CD16. There was no difference in either CD11b or CD16 between before and after IVIG in instances with corticosteroid therapy. Neutropenia commonly and transiently develops just after IVIG, and can be prevented by corticosteroid pretreatment. Circulating neutrophils might bind to the vascular wall mainly with the involvement of CD11b and migrate into a storage pool, resulting in an apparent neutropenia after IVIG.

*Third Department of Medicine and †Department of Blood Transfusion, Shinshu University School of Medicine, Matsumoto

Address correspondence and reprint requests to Dr. Masayuki Matsuda, the Third Department of Medicine, Shinshu University School of Medicine, 3-1-1 Asahi, Matsumoto 390-8621. E-mail: matsuda@hsp.md.shinshu-u.ac.jp

© 2003 Lippincott Williams & Wilkins, Inc.